Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- July 7, 3:20 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 6.31 mi ESE of Metropolitan Beach
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.560, -82.679
A thunderstorm moving through Lake St. Clair produced a wind gust of 35 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm moving through Lake St. Clair produced a wind gust of 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 2:45 PM EST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 345 PM EDT Wed Jul 7 2021 .DISCUSSION... Severe weather remains a concern through this evening. See the morning update forecast discussion below for greater details. A Severe Thunderstorm Watch remains in effect for counties along and south of the I-69 corridor through 9 pm this evening. Damaging wind gusts up to 65 mph and localized flooding of urban areas, especially across the greater Detroit Metro region, continue to be the main threats. A secondary threat for hail and even a tornado or two will also be possible. Will hold off on a Flash Flood Watch, given the anticipated isolated nature for flash flooding with the dependence on repeated thunderstorms over the same area. The susceptible areas of the greater Detroit Metro region will remain the most likely area where a shorter fused Flash Flood Warning or Urban and Small Stream Advisory may be needed this afternoon/evening. Chances for rainfall continue throughout tonight as the mid/upper level trough axis swings into the Central Great Lakes. Approach of this trough should help move the surface boundary towards far lower Michigan by tomorrow morning. A surface low will develop along this frontal boundary and ride northeastward through southeast Michigan during the morning/afternoon hours. Expecting continued chances for rainfall during much of tonight across much of southeast Michigan into the afternoon with another chance of thunderstorms. If some instability can build again across southeast portions of the CWA, then some strong and isolated severe storms may be possible again on Thursday. Secondary shortwave will help drive the deeper moisture out of southeast Michigan Thursday night into early Friday, but will maintain a slight chances for showers with given the chance for a little moisture boost from Lake Huron and lingering 850-700 mb theta-e trough to our west. Uncertainty with the weekend rain chances, but most of the area should remain dry as northwest flow and a surface high pressure help push greater moisture further south. Will maintain low chances for now until there is greater consensus with the track of the next system, which could track northeastward into lower/central Michigan instead of staying to the south. High temperatures are expected to cool down into the 70s for the weekend. && .MARINE... Northeasterly flow will continue as high pressure to the north moves east and low pressure moves across the southern Great Lakes region. Onshore wave action in the wake of northeasterly flow will allow building wave heights, in which a combination of these wind and wave conditions may be hazardous to small crafts this afternoon and into early Thursday, with small craft advisories currently in effect. Rain/thunderstorm chances will also continue in the late Wednesday and Thursday time frame as the low slowly moves eastward. Conditions begin to improve Friday as a ridge of high pressure works in over the region. && .HYDROLOGY... Plenty of moisture across southeast Michigan today with a good degree of instability will result in a heavy rain threat through this evening. Areas with the greatest chance to receive the higher rainfall totals from repeated thunderstorms will be areas along and south of I-69 corridor. There is potential for localized rainfall amounts of 1 to 3 inches through this evening resulting in flash flooding in urban locations, especially across the greater Detroit Metro area. Overall basin average rainfall is expected to hold in the half inch to one inch range, thus widespread flooding is not anticipated. Will handle any flooding issues with shorter fused Flash Flood Warnings where needed given the scattered nature of today's activity. Rainfall continues tonight and tomorrow with basin average rainfall of a half inch or less. Will pay close attention on where heavy rainfall occurs today, as any continued heavy rainfall in certain urban areas tonight and tomorrow could exacerbate any flooding issues if they arise today. && .PREV DISCUSSION... Issued at 204 PM EDT Wed Jul 7 2021 AVIATION... The frontal boundary has drifted south this morning and now lies just south of the I69 corridor. Convection has begun all across the area with heavier concentration expected south of the front (PTK, DTW, DET, YIP) this afternoon where the airmass is more unstable. Will go with a tempo for TS for the first few hours as coverage looks adequate already with an expected increase over the next couple hours. Attention then turns toward the stratus/fog across Mid MI that is expected to build southward as winds flip to the north behind the front. Light showers or drizzle will be possible through most of the night with this trapped low level moisture and a weak low rippling along the front. Another period of thunderstorms will be possible early Thursday morning as a cold front then sweeps through the area. For DTW...Storm coverage will increase through the afternoon across the area. Currently watching a cluster of storms entering Southern MI which will lift northeast toward DTW by around 19Z. Will tempo this early cluster and then amend for any additional storms through the evening. Another round of storms will be possible early Thursday with a cold frontal passage. DTW THRESHOLD PROBABILITIES... * Moderate in thunderstorms this afternoon and evening. * Low in ceilings at or below 5000 ft through mid afternoon, then moderate thereafter. PREV DISCUSSION... Issued at 1126 AM EDT Wed Jul 7 2021 MORNING UPDATE... Nearly stationary frontal boundary located roughly along the I-69 corridor this morning will provide a focus for severe storms and possibly some flash flooding early this afternoon. An area of mainly showers with with some embedded thunder is ongoing north of this boundary across northern Lower Michigan, possibly clipping northern portions of Midland/Bay Counties. The area of concern for severe thunderstorms and flooding will be mainly south of this surface boundary. The morning 12Z sounding came in with a 1.18 inch PWAT and dewpoints are currently around 70 degrees south of the boundary. So there is plenty of moisture already present. Models indicate an even slightly greater increase of moisture/theta-e advection this afternoon as lower level flow backs slightly more to the southwest with the approach of a shortwave trough. This along with right entrance jet dynamics will provide some additional larger scale ascent to support more robust convection along and south of the frontal boundary this afternoon/evening. Minimal cloud cover showing on satellite this morning south of I-69 should allow daytime heating the opportunity effectively increase instability with MLCAPEs climbing above 1500 J/kg. A dive into the SPC mesoanalysis shows effective bulk shear values are enough to support some thunderstorm organization. Southern portions of southeast Michigan will have around 25-35 knots of effective shear with 35-45 knots along the I-69 corridor. Mid level lapse rates are a modest 5-5.5 C/km with freezing levels around 13kft. Though, there is some more dry air aloft today compared to yesterday, so there should be just slightly better conditions for hail production with the more organized thunderstorms. Increasing low level lapse of 7-8 C/km will be more than sufficient to aide strong downburst winds. The tornado threat remains very low, but cannot completely rule out a quick spin up given the chance for isolated enhanced low level wind shear associated with any outflow/frontal boundary interactions. Expecting a messy slower moving multi-cell cluster type thunderstorm day. No capping by the afternoon should allow convective initiation in southeast Michigan to kick off from 12-2 pm with the severe threat continuing until about 9-10 pm. A healthy diurnal cumulus field has already developed with some weak radar echos already showing across northern Indiana. The main threats remain damaging wet downburst winds and localized flash flooding. The localized flash flooding concerns will mostly be for urban locations, especially around the greater Detroit area, that see repeated rounds of thunderstorms. The Storm Prediction Center morning update has expanded the Marginal Risk to just north of the I-69 corridor and introduced a Slight Risk that covers areas south of a line from far southern Macomb and Oakland counties stretching west through far northwest Washtenaw. There is also a Marginal Risk for Excessive Rainfall for all of southeast Michigan through today. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory until 4 AM EDT Thursday for LHZ421-441. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...AA MARINE.......SS HYDROLOGY....AA AVIATION.....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 408 PM EDT Wed Jul 7 2021 MIZ060>063-068>070-075-076-082-083-082015- Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- 408 PM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 9 pm this evening. Scattered severe thunderstorms this afternoon and evening across southeast Michigan. Main threat is damaging wind gusts to 65 mph, but hail and a tornado or two are also possible. In addition, very heavy rainfall will occur with these thunderstorms. Urban locations which receive repeated rounds of storms may experience flash flooding. Storm movement will be from west to east at 20-40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are again possible on Thursday, mainly for eastern portions of southeast Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. MIZ047>049-053>055-082015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- 408 PM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight The main area of severe thunderstorms this afternoon and evening will stay mostly south of the Saginaw Valley and northern Thumb, but rain with embedded strong thunderstorms will be possible tonight. Main threat will be for heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered strong to severe thunderstorms are again possible on Thursday, but greater chances remain mostly south of the Saginaw Valley and Thumb. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time in these counties. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-082015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 408 PM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 9 pm this evening affecting areas from the St. Clair River south to western Lake Erie. Isolated to scattered thunderstorms will be around this afternoon and evening. Thunderstorms will be capable of producing wind gusts in excess of 35 knots. Storm movement will be from west to east at 20-30 knots. Small craft advisories are in effect for outer Saginaw Bay and the nearshore waters from Port Austin to Harbor Beach. Refer to the latest marine forecasts for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are again possible on Thursday. .SPOTTER INFORMATION STATEMENT... You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
Special Weather Statement National Weather Service Detroit/Pontiac MI 247 PM EDT Wed Jul 7 2021 MIZ069-071930- Oakland MI- 247 PM EDT Wed Jul 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND COUNTY UNTIL 330 PM EDT... At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over Holly, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Ortonville around 310 PM EDT. Clarkston around 315 PM EDT. Other locations impacted by this storm include Holly State Recreation Area, Rose Center, Davisburg, Auburn Hills, Lake Angelus and Waterford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 900 PM EDT for southeastern Michigan. LAT...LON 4267 8368 4287 8369 4288 8329 4267 8324 TIME...MOT...LOC 1847Z 267DEG 16KT 4281 8360 IRL
Special Weather Statement
National Weather Service Detroit/Pontiac MI
253 PM EDT Wed Jul 7 2021
MIZ063-071930-
St. Clair MI-
253 PM EDT Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. CLAIR COUNTY
UNTIL 330 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Clair, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central St.
Clair County, including the following locations... Rattle Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.
LAT...LON 4289 8247 4285 8247 4281 8248 4278 8247
4276 8247 4276 8259 4291 8261 4292 8246
TIME...MOT...LOC 1853Z 267DEG 18KT 4283 8250
IRLPRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
339 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG 5 N SOUTHFIELD 42.55N 83.25W
07/07/2021 Oakland MI BROADCAST MEDIA
NUMEROUS LARGE TREE LIMBS DOWN AROUND MAPLE AND
CRANBROOK.
&&
KDKSpecial Weather Statement National Weather Service Detroit/Pontiac MI 351 PM EDT Wed Jul 7 2021 MIZ069-072115- Oakland MI- 351 PM EDT Wed Jul 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND COUNTY UNTIL 515 PM EDT... At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near Pinckney, moving east at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... South Lyon around 425 PM EDT. Milford around 435 PM EDT. Novi around 445 PM EDT. West Bloomfield around 450 PM EDT. Clarkston around 455 PM EDT. Pontiac and Birmingham around 505 PM EDT. Troy and Rochester around 515 PM EDT. Other locations impacted by this storm include Franklin, Keego Harbor, Waterford, Orchard Lake, Holly State Recreation Area, Commerce, Rose Center, Lathrup Village, Auburn Hills and Bingham Farms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM EDT for southeastern Michigan. LAT...LON 4243 8366 4287 8369 4289 8310 4245 8308 TIME...MOT...LOC 1951Z 253DEG 27KT 4251 8401 DRK
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
409 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM TSTM WND DMG 4 ENE HOLLY 42.82N 83.55W
07/07/2021 Oakland MI LAW ENFORCEMENT
STATE POLICE REPORTS MULTIPLE TREES AND POWER LINES DOWN
IN THE GROVELAND TOWNSHIP AREA.
0259 PM TSTM WND DMG 3 ENE MONROE 41.93N 83.34W
07/07/2021 Monroe MI PUBLIC
SOCIAL MEDIA PICTURES OF NUMEROUS LARGE TREE LIMBS DOWN
IN THE DETROIT BEACH NEIGHBORHOOD.
0351 PM TSTM WND DMG 2 WNW ST. CLAIR SHORES 42.51N 82.92W
07/07/2021 Macomb MI TRAINED SPOTTER
SPOTTER REPORTS A FEW 5-6 INCH DIAMETER TREE LIMBS DOWN
AT MELVIN AND GINLEY.
&&
KDKPRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
417 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 5 NNE SOUTHFIELD 42.54N 83.21W
07/07/2021 Oakland MI NWS EMPLOYEE
LARGE TREE LIMB DOWNED NEAR CHESTNUT AND ELM STREETS IN
BIRMINGHAM.
&&
KKThe Detroit radar (KDTX), 67 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974687.